MAUDE Adverse Event Report: MEGADYNE MEDICAL PRODUCTS, INC. E-Z CLEAN BLADE MOD 2.5IN; E-Z CLEAN BLADE MODIFIED 2.5 INCH

MEGADYNE MEDICAL PRODUCTS, INC. E-Z CLEAN BLADE MOD 2.5IN; E-Z CLEAN BLADE MODIFIED 2.5 INCH
Model Number 0012M
Medical Device Problem Codes Material Integrity Problem (2978); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Partial thickness (Second Degree) Burn (2694)
Date of Event 10/01/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).During visual inspection found a burn hole and melted insulation material at the proximal end of the blue insulation.The manufacturing records were reviewed, and the manufacturing/packaging criteria were met prior to the release of this batch.The most likely cause is tissue and fluid buildup which allowed or forced the materials into the nose of the pencil where the electrode is inserted.Such conditions favor the initiation of an electrical discharge which can result in thermal damage to surrounding tissue.The complaint is confirmed as use related.Additional information was requested, and the following was obtained: could you please confirm what was the severity of the burn? 2nd degree.What medical intervention was used to treat the burn? (such as salve or stitches) the surgeon extended the original incision to incorporate the excised burn out and closed normally.Are there any anticipated long-term effects from the burn or injury? no.What is the current patient status? no issues.The product code, 0012m was in the report, but the lot number provided was for a 0014m.What is the correct product code? 0012m.What is the correct lot number? i no longer have the packaging, i shipped it back with the 0012m, and was received oct 6.The packaging with the lot i provided was what the customer gave me.I cannot provide any further information regarding the lot #.Was there eschar build up on the blade? there does not seem to be excessive debris on the tips.Are the any photos of the patients burn that could be sent to us? the surgeon did not take a picture of the burn.What were the setting on the generator? the generator settings were 35/35.How long was the pencil being activated for? unknown how long the pencil was activated for.To confirm, it sounds like the issue was more with the insulation part of the pencil instead of the tip of the pencil, correct? with the insulation issue, was the insulation damaged? was the insulation detached? answer = the insulation concerns were noted well above the cautery tip.In the additional information it is stated: ¿during the second case, 213572, the st did notice a small spark where the insulation was touching the patient¿s tissue.¿ is this ¿2nd case¿ with the competitive pencil or was this with megadyne¿s pencil? here is info the hospitals biomed provided to or leadership.They had a similar issue with a competitive coated blade as well & that is what they are referring to as ¿in both cases¿ another surgeon was using the competitive product.Here is info the hospitals biomed provided to or leadership.They had a similar issue with a competitive coated blade as well & that is what they are referring to as ¿in both cases¿ another surgeon was using the competitive product.From biomedical engineering ¿i want to provide a follow up for the esu (bovie) tag # 154688 that was involved in both incidences last week.The output accuracy of the cut and coag settings at all ranges in monopolar and bipolar modes were tested.The wattage output was measured with a rf esu analyzer and was found to be within the manufacturers specifications.We also tested the rem circuit (return electrode monitoring circuit ) to make sure that the alarm function was working properly.The work order history over the last few years was also looked at and there was nothing related to this issue found.It did appear to me when i saw the tips that you brought up that the insulation on the electrode was compromised like some sort of tool cut into the insulation when it was attached but i know you spoke to the staff and they said no tools are used to insert the electrode into the pencil tip.At this time we are unable to identify the source of the problem¿.In both cases, there was not a metal device in close proximity and no issues with additional fuel sources.During the second case, 213572, the st did notice a small spark where the insulation was touching the patient¿s tissue.The pa did not see it.In both cases where the insulation was touching the tissue when the insulation melted and was compromised.¿ same esu on both cases- can provide settings if needed no scratch pad was documented as used in either case, ¿shona confirmed that scratch pads were not used and the insulation that was compromised was not at the actual metal tips but much father up the insulated area on the tips.¿ attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent: what is meant by ¿center of the tip (not the coated blade)¿ the entire tip is coated.What exactly melted on the pencil? was is the heat shrink? was the cap left on?.
 
Event or Problem Description
It was reported that during a breast surgery, the megadyne bovie tip melted in the center of the tip (not the coated blade) and made a small burn on the patient's breast near the incision.The surgeon excised the burn to include it in the incision and closed without any other issues.One device will be returned.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 11/10/2020.In the additional information it is stated: ¿during the second case, (b)(4), the st did notice a small spark where the insulation was touching the patient¿s tissue.¿ is this ¿2nd case¿ with the competitive pencil or was this with megadyne¿s pencil? i was told the spark observation was with the megadyne tip.To confirm, it sounds like the issue was more with the insulation part of the pencil instead of the tip of the pencil, correct? yes, there is a black burn site in the center of the insulation.With the insulation issue, yes.Was the insulation damaged? yes, there is a small burn site on the insulation tip about 1mm wide.Was the insulation detached? no.

Brand Name
E-Z CLEAN BLADE MOD 2.5IN
Common Device Name
E-Z CLEAN BLADE MODIFIED 2.5 INCH
Manufacturer (Section D)
MEGADYNE MEDICAL PRODUCTS, INC.
11506 south state street
draper UT 84020
MDR Report Key10791583
Report Number1721194-2020-00057
Device Sequence Number3680935
Product Code GEI
UDI-Device Identifier10614559100110
UDI-Public10614559100110
Combination Product (Y/N)N
PMA/510(K) Number
K081791
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/14/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2024
Device Model Number0012M
Device Catalogue Number0012M
Device Lot Number196576
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/27/2020
Initial Date Received by Manufacturer 10/14/2020
Supplement Date Received by Manufacturer11/09/2020
Initial Report FDA Received Date11/05/2020
Supplement Report FDA Received Date11/10/2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;